Clozapine-induced acute gastrointestinal necrosis: A case report

8Citations
Citations of this article
23Readers
Mendeley users who have this article in their library.

This article is free to access.

Abstract

Background: Clozapine is known to cause fecal impaction and ileus with resultant colonic necrosis due to compression of colonic mucosa. There are rare reports of clozapine causing necrosis of other portions of the gastrointestinal tract unrelated to constipation. We describe a case of acute necrosis of the upper gastrointestinal tract and small bowel to due to clozapine and quetiapine. Case presentation: A 66-year-old white man with a past medical history of schizophrenia, maintained on clozapine and quetiapine, presented with hypoxic respiratory failure caused by aspiration of feculent emesis due to impacted stool throughout his colon. His constipation resolved with discontinuation of clozapine and quetiapine, and his clinical condition improved. These medicines were restarted after 2 weeks, resulting in acute gastrointestinal necrosis from the mid esophagus through his entire small bowel. He died due to septic shock with Gram-negative rod bacteremia. Conclusions: Clozapine may cause acute gastrointestinal necrosis.

Cite

CITATION STYLE

APA

Osterman, M. T., Foley, C., & Matthias, I. (2017). Clozapine-induced acute gastrointestinal necrosis: A case report. Journal of Medical Case Reports, 11(1). https://doi.org/10.1186/s13256-017-1447-4

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free